California, 2017

Debris Flow and Hail in California, August 18 to 20, 2017

August 18 to 20, 2017 · NWS REV · 2 events in 2 counties and zones

A weak upper low set up near southern California and slowly meandered northeast generating thunderstorms along the eastern Sierra. One thunderstorm produced large hail and another produced a very localized flash flood which lead to a debris flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

A weak upper low set up near southern California and slowly meandered northeast generating thunderstorms along the eastern Sierra. One thunderstorm produced large hail and another produced a very localized flash flood which lead to a debris flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 18, 2:07 PM PST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 18, 2:07 PM PST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Reno NV
307 PM PDT Fri Aug 18 2017

.SYNOPSIS...

Thunderstorms remain a possibility each day through the middle of
next week. Storms this evening will again be mainly over the
Sierra, potentially becoming more widespread this weekend into
early next week but predictability remains about average. Flash
flooding will become more of a threat late this weekend and into
early next week. Temperatures through the weekend will remain
above normal with weak afternoon breezes each afternoon.

&&

.SHORT TERM...

Weak low pressure over southern California is bringing up modest
moisture to the region, especially over the Sierra and western
Nevada. Temperatures will be nearly 10 degrees above normal for
the next few days, helping to destabilize the atmosphere each
afternoon and evening along with the increased moisture. Isolated
to scattered thunderstorms are expected through this evening in
the Sierra, then spreading more into western Nevada especially
Saturday and Sunday.

Storms over the next couple days will have very little motion, as
the steering flow aloft remains weak. This means that storms will
be capable of producing a mix of localized heavy rainfall, as
well as potential for a few new dry lightning fires from
lightning outside the main storm cores. Inverted-V soundings will
mean high-based convection that will also be capable of producing
strong gusty and erratic outflow winds late in the afternoon and
evening after peak heating.

Storm coverage will increase a bit on Saturday and Sunday as the
weak low pressure retreats offshore and deepens, helping to
increase moisture from the southeast. Increased precipitable
water amounts over the next few days will also increase the flash
flooding potential each day. If you have outdoor plans through the
weekend, please monitor for thunderstorm potential in the
forecast and updates through the afternoon. Hoon

.LONG TERM...Monday through next week...

With the eclipse coming on Monday, everyone is wondering about
cloud cover and viewing potential. At this time, the forecast
looks very complicated. First, we have low pressure off the
Southern CA coast, partly cloudy skies are definitely a
possibility. Secondly, there is a possibility of leftover
thunderstorm debris clouds from Sunday night thunderstorms over
Southern Nevada that could push up into the area. And lastly, with
high clouds pushing in from a weak trough in the northern Rockies,
this makes for very difficult cloud prediction for Monday morning.
There is a pretty good chance of partly cloudy skies, with at
least some eclipse viewing likely. We will continue to monitor the
conditions leading up to the eclipse.

With the low pressure remaining over Southern CA, we will remain
in a favorable thunderstorm pattern through at least Tuesday.
Precipitable water continues to increase each day as modified
monsoonal moisture streams in. It's hard to say exactly how these
thunderstorms will evolve into next week, as the cut-off lows are
notorious for wobbling around and being very hard to predict the
details. We have kept in the chance of thunderstorms through
Tuesday and Wednesday.

Low pressure will get scooped up late in the week by the major
trough moving into the Pacific Northwest. Thunderstorm potential
begins to drop off for the last half of next week as drier more
stable air moves into the region. Hoon

&&

.AVIATION...

Isolated showers and thunderstorms are expected over the next few
days over the Sierra and western Nevada. Brief localized heavy
rainfall and gusty erratic outflow winds are possible with these
storms. Overall there is the highest chances will be at KMMH,
KTRK, and KTVL with 20% chance of storms this evening and Saturday
late afternoon. Lesser chances are expected for KRNO and KCXP,
although chances do increase late Saturday and Sunday for western
Nevada. Thunderstorm chances continue through the weekend and into
next week.

Last thing, a wildfire east of KCXP could bring in smoke impacts
with MVFR conditions through tonight and into Saturday morning.
There is a slight chance we could also see for around KTRK in the
morning if we get rain around Truckee. Hoon

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 18, 2:47 PM PST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Reno NV
347 PM PDT FRI AUG 18 2017

CAZ072-073-NVZ002-003-182345-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Greater Reno-Carson City-Minden Area NV-
347 PM PDT FRI AUG 18 2017

...Thunderstorms developing over North Lake Tahoe...

At 343 PM PDT, Doppler radar was tracking a thunderstorm over Squaw
Valley. This storm was nearly stationary. Isolated to scattered
storms will continue to develop through the late afternoon and
evening hours.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
South Lake Tahoe, Alpine Meadows, Squaw Valley, Tahoe City, Incline
Village, Kings Beach, Prosser Creek Reservoir, Sonora Pass,
Coleville, Boca Reservoir, Donner Peak, Spooner Summit, Glenbrook,
Emerald Bay, Crystal Bay and Genoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near a lake, get out of the water and move indoors or inside
a vehicle now. Don't be caught on the water in a thunderstorm. Strong
wind gusts and lightning pose an immediate danger to boaters. Gusty
winds will cause a rapid increase in wave heights which may capsize
small boats.

&&

LAT...LON 3944 12001 3842 11940 3832 11964 3835 11963
      3845 11968 3869 11998 3881 12003 3883 12011
      3939 12035
TIME...MOT...LOC 2246Z 254DEG 2KT 3922 12021

AH

The radar

The Reno radar (KRGX), 58 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 debris flow, 1 hail. Local standard time, as filed.

Debris Flow, Sierra

When
August 18, 4:30 PM PST to 4:40 PM PST
Where
Sierra County, 15.42 mi S of Peavine to 15.44 mi S of Peavine
Cause
Heavy Rain / Burn Area
Reported by
Department of Highways
Coordinates
39.447, -120.010

A training thunderstorm caused flash flooding and a debris flow on the westbound side of Interstate-80 near Farad, CA, which closed the interstate from approximately 1745 1920PST. This area was associated with steep terrain and the burn scar from the Farad Fire. No damage estimates were available.

Hail, El Dorado

When
August 20, 4:40 PM PST to 4:45 PM PST
Where
El Dorado County, 3.69 mi SSE of Meeks Bay
Measured
1.75 in hail
Reported by
Park/Forest Service
Coordinates
38.978, -120.103

A severe thunderstorm near Emerald Bay/D. L. Bliss State Park dropped large hail up to 1.75 inches in diameter. No damage estimates/reports were available.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2017Every state in 2017This day in weather historyWarnings in California, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720636, 720649.